Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 118, NWS Salt Lake City, UT

September 14, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2013, 7:29 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 7:29 PM MDT (01:29 UTC)
Expired
Sep 14, 2013, 10:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WGUS55 KSLC 150129
FFWSLC
UTC025-053-150430-
/O.NEW.KSLC.FF.W.0118.130915T0129Z-130915T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH INCLUDING THE NORTH FORK OF 
THE VIRGIN AND CLEAR CREEK IN ZION NATIONAL PARK. 

* UNTIL 1030 PM MDT

* AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN OVER THE NORTH 
FORK OF THE VIRGIN AND MOVING INTO CLEAR CREEK IN ZION NATIONAL 
PARK. THIS WARNING INCLUDES THE NARROWS OF THE NORTH FORK AND THE 
SLOT CANYONS OF CLEAR CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3720 11315 3724 11311 3725 11305 3726 11302
      3727 11301 3738 11300 3737 11282 3730 11279
      3715 11286 3716 11304

$$

HOSENFELD
1 follow-up statement
725 
WGUS75 KSLC 150422
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 PM MDT SAT SEP 14 2013

UTC025-053-150432-
/O.EXP.KSLC.FF.W.0118.000000T0000Z-130915T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
1022 PM MDT SAT SEP 14 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MDT FOR WEST 
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING EASTERN 
ZION NATIONAL PARK...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR 
RADIO FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3720 11315 3724 11311 3725 11305 3726 11302
      3727 11301 3738 11300 3737 11282 3730 11279
      3715 11286 3716 11304

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 4:04 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 4:04 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013

.SYNOPSIS...AN UPPER LEVEL LOW OVER NORTHERN UTAH WILL LINGER INTO
SUNDAY AND THEN MOVE OFF TO THE NORTHEAST. A DRIER WESTERLY FLOW
WILL MOVE INTO THE AREA LATE SUNDAY AND MONDAY.

&&

.DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WITH LOCALLY HEAVY RAIN AND EVEN A FEW SEVERE THUNDERSTORMS WITH
HAIL. EXPECT ACTIVITY TO DIMINSH RAPIDLY AFTER ABOUT 01Z WITH END
OF DAYTIME HEATING.

THE UPPER LOW OVER UTAH TODAY IS FORECAST BY THE
MODELS TO LINGER OVERNIGHT AND IS STILL OVER UTAH AT 12Z SUNDAY.
THIS LOW EVOLVES INTO AN OPEN WAVE BY 18Z AND EJECTS NORTHEAST TO
A POCATELLO TO EVANSTON WYOMING LINE BY 00Z. LOOKS LIKE LINGERNING
UPPER TROUGH WILL COMBINE WITH MOIST AIRMASS TO GENERATE ONE MORE
DAY OF SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN
AND THE EAST. MUCH LESS ACTIVITY SUNDAY FOR THE URBAN CORRIDOR AND
THE EXTREME SOUTHERN PARKS.

MONDAY AND TUESDAY LOOK WARMER AND DRIER OVER THE ENTIRE FORECAST
AREA AS OVERALL PATTERN CHANGES FROM THE SUMMER MONSOON TO A MORE
TRADITIONAL FALL LIKE STORM TRACK THROUGH THE NORTHERN ROCKIES.

WHILE 12Z MODELS HAVE SAME GENERAL PATTERN CHANGE...DETAILS OF THE
TROUGHS MOVING THROUGH THE NORTHERN ROCKES ARE QUITE DIFFERENT
WITH THE 12Z EC BRINGING A SHARPER TROUGH THROUGH ON
WEDNESDAY...SHARP ENOUGH TO BRING A THREAT OF PRECIP AND COLDER
AIR ALOFT...WHILE 12Z GFS HAS A WEAKER TROUGH...PROBABLY A DRY
FRONTAL PASSAGE WITH LESS COOLING COMPARED TO THE EC.

HAVE GONE WITH CLIMO POPS FOR WEDNESDAY AS A COMPROMISE...MUCH
WETTER THAN GFS WOULD SUGGEST...BUT DRIER THAN 12Z EC.

DRY AND WARMER AGAIN LATER IN THE WEEK WITH ANOTHER
TROUGH...MAINLY FOR THE NORTHERN ROCKIES...ON SATURDAY.

&&

.AVIATION...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON TOP OF
THE SLC AREA WILL SERVE TO KEEP SHOWERS/ISOLATED THUNDERSTORMS IN
AND AROUND THE SLC TERMINAL THROUGH AT LEAST THIS EVENING. CEILINGS
WILL HOVER AROUND 10KFT...BUT WILL PERIODICALLY DROP NEAR 6KFT IN
PRECIPITATION. WINDS SHOULD REMAIN LIGHT...VARYING FROM SOUTHWEST TO
NORTHWEST...THOUGH MAY BECOME GUSTY AND ERRATIC FROM ANY
THUNDERSTORM ACTIVITY. THE CHANCES FOR A DIRECT IMPACT FROM HEAVY
RAIN OR THUNDERSTORMS WILL RUN ABOUT 30 PERCENT THROUGH EARLY THIS
EVENING. SOUTHEAST WINDS SHOULD GREET THE TERMINAL AREA BY 03Z.

&&
.FIRE...THE UPPER LOW OVER NORTHERN UTAH COMBINED WITH THE
VERY MOIST AND UNSTABLE AIRMASS OVER ALL FIRE DISTRICTS HAS LED TO
ANOTHER DAY OF WIDESPREAD SHOWERS/THUNDERSTORMS AND HEAVY RAIN. THE
UPPER LOW WILL CONTINUE ON A SLOW EASTWARD DRIFT TONIGHT THROUGH
EARLY SUNDAY. LOOKING AT ONE MORE DAY OF SHOWERS/THUNDERSTORMS...
WITH THE BULK OF THIS ACTIVITY CONFINED TO THE CENTRAL AND EASTERN
UTAH. A DRIER WEST-SOUTHWEST FLOW WILLS ET UP BEGIN EARLY IN THE
UPCOMING WEEK. LINGERING MOISTURE COULD SPAWN ISOLATED CONVECTION
OVER MAINLY THE EAST MONDAY WITH DRY CONDITIONS ACROSS THE REMAINDER
OF THE AREA. A COUPLE OF WEATHER DISTURBANCES WILL GRAZE NORTHERN
UTAH MIDWEEK. LIMITED MOISTURE WILL KEEP PRECIP IN CHECK...WITH
TEMPS COOLING IN RESPONSE TO THE PASSES FEATURES. A WARMER AND STILL
DRY SOUTHWEST FLOW ALOFT WILL SET UP LATE IN THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR
     UTZ002>006-008>014-020-021-517-518.

WY...NONE.
&&

PUBLIC...DUNN
AVIATION...VERZELLA
FIRE...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:07 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 AM MDT SAT SEP 14 2013

UTZ001>016-019>021-517-518-WYZ021-151230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
507 AM MDT SAT SEP 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS WHICH COULD
CONTINUE TO GENERATE LOCAL FLASH FLOODING IN PRONE AREAS THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAVY RAIN THREAT WILL GRADUALLY DECREASE ON SUNDAY AND
DIMINISH BY MONDAY AS DRIER AIR SPREADS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 14, 4:04 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/14/2013                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF NP SCENIC DRIVE CLOSED DUE TO FLASH FLOODING
            OF GRAND WASH, DEBRIS FLOWING OVER ROAD.

&&

LVERZEL
Local storm report, Sep 14, 4:18 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      TORREY                  38.30N 111.42W
09/14/2013                   WAYNE              UT   PARK/FOREST SRVC

            SULFUR CREEK FLASH FLOODING IN THE TOWN OF TORREY.

&&

CRK
Local storm report, Sep 14, 4:45 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          PLEASANT GROVE          40.37N 111.73W
09/07/2013                   UTAH               UT   PUBLIC

            EFO TORNADO CAUSED MINOR DAMAGE TO SEVERAL OUTBUILDINGS.
            TIME ESTIMATED.

&&

CRK
Local storm report, Sep 14, 5:26 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      CAINEVILLE              38.33N 111.02W
09/14/2013                   WAYNE              UT   DEPT OF HIGHWAYS

            HWY 24 IMPASSABLE IN 2 PLACES NEAR CAINEVILLE DUE TO
            FLOODING.

&&

LVERZEL
Local storm report, Sep 14, 5:41 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/14/2013                   WAYNE              UT   DEPT OF HIGHWAYS

            SR 24 CLOSED FROM FRUITA, UT TO HANKSVILLE DUE TO
            FLOODING.

&&

LVERZEL
Local storm report, Sep 14, 5:53 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT SAT SEP 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      8 NW HITE MARINA        37.99N 110.49W
09/14/2013                   GARFIELD           UT   LAW ENFORCEMENT

            FLASH FLOODING ALONG STATE ROUTE 95 DAMAGED PORTIONS OF
            THE ROAD NEAR MILE MARKER 31.

&&

HOSENFELD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:05 PM MDTSevere Thunderstorm WarningSLCWashington55 min
Sep 14, 7:13 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 14, 7:23 PM MDTAreal Flood AdvisorySLCWashington3 hr
Sep 15, 4:00 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Sep 15, 4:57 PM MDTSevere Thunderstorm WarningSLCGarfield63 min
Sep 15, 5:30 PM MDTFlash Flood WarningSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.